Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Will this affect PEP? - Urgent and worried
May 20, 2011

Hi Doctor Bob,

I am three days into a course of PEP following an exposure - protected anal and oral intercourse with an HIV+ male - I was the receptive partner and there was a bit of bleeding on my part as the sex was rough and long - we changed condoms every 20 minutes or so and used lube - I'm not aware of any breakages although I only managed to retrieve three from the bin and test them - eeuugghh! (they were fine). He didnt ejaculate, doesnt produce any apparent pre-cum and is on treatment with an undetectable viral load and know knowledge of having any other STI's.

Anyway - over the first two days I had pretty bad diarhhoea around an hour or two after taking the meds - this has now died away but my question is - will the diarrhhoea affect the meds in any way? will they be poorly absorbed leading to PEP failure or will they still be effective?

I'm on Truvada and Kaletra - just taken my fifth dose and still within the 72 hours as I acted fast and started at 18 hours post exposure - I really should have acted faster.

Am I a high risk for HIV now? My partner assured me none of the condoms had any apparent defects or tears - he said if there was it would be noticeable but I dont know as Im so paranoid about the one I didnt get to check and the fact that the sex was rough.

My prescribing doctor told me it was a very high risk situation and prescribed me PEP - which my partner thought was a bit strange - he is a sex worker but seems to be well educated on HIV.

Response from Dr. Frascino

Hi,

I tend to agree with your sex worker buddy more than your doctor! If the latex condoms were used properly and didn't fail (break) and if Mr. Love-machine is indeed on effective combination antiretrovirals that have driven his HIV plasma viral load to undetectable levels, your HIV-acquisition risk wold be negligible and PEP would not be warranted. See link below.

Your problems with diarrhea for the first two days of your PEP course would not affect PEP efficiency or increase the risk of PEP failure.

Good luck.

Dr. Bob



Previous
Is this over?
Next
PEP Question - Urgent!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement